Arkansas, 2003

Hail in Arkansas, May 11, 2003

May 11, 2003 · NWS JAN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 11, 2:29 AM CST, 9 minutes earlier.

Area forecast discussion, May 11, 2:29 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
329 AM CDT SUN MAY 11 2003

FORECAST CHALLENGES INCLUDE TIMING AND LOCATION OF PRECIP TUESDAY
AND SUBSEQUENT PRECIPITATION CHANCES INTO THE LATTER PART OF THE
WORK WEEK.

HIGH PRESSURE CURRENTLY BUILDING INTO THE LOWER MISSISSIPPI
VALLEY...GIVING OUR CWA PLEASANTLY COOL CONDITIONS FOR A CHANGE.
HIGH CLOUDS ARE DRIFTING OVERHEAD FROM THE WEST IN MOST
AREAS...THICKEST AND LOWEST IN THE SOUTH CWA. THESE CLOUDS WILL
PERSIST IN SIMILAR FASHION ON AND OFF THROUGH MOST OF THE DAY...SO I
WILL USE PARTLY CLOUDY WORDING GENERALLY.

DRY AND PARTLY CLOUDY WEATHER WILL CONTINUE TONIGHT.  LOWS TONIGHT
WILL BE COOLEST IN THE EAST AS THE CENTER OF HIGH PRESSURE DRIFTS
OVERHEAD. TEMPS IN THE WEST WILL BE KEPT UP A BIT BY DEVELOPING
SOUTHEAST WINDS AND MORE CLOUDS.

TUESDAY...THE FRONT CURRENTLY STALLED ALONG THE GULF COAST WILL
BEGIN MIGRATING BACK NORTH IN EASTERN TX. ENERGY ENTERING FROM THE
CENTRAL PLAINS IN THE NORTHWEST FLOW ALOFT WILL PROMPT ISENTROPIC
LIFT OVER THIS FEATURE. LIFT WILL BE MOST ENHANCED OVER AR AND
NORTHWEST LA...BUT ENOUGH MOISTURE MAY BE LEFT TO SQUEEZE OUT
SHOWERS IN WESTERN ZONES. RAIN CHANCES WILL INCREASE DURING THE
NIGHT AS THE ATMOSPHERE MOISTENS FURTHER AND ISENTROPIC LIFTING
BECOMES MORE PRONOUNCED. ADDITIONALLY...A SHORTWAVE PROGGED TO MOVE
ACROSS THE AREA OVERNIGHT SHOULD BE COINCIDENT WITH AN ELEVATED MCS.
UPPER LEVEL FLOW AND EXPECTED PLACEMENT OF 850 MB THETAE GRADIENT
SHOULD BRING THIS COMPLEX ACROSS THE NORTHERN CWA BEFORE MORNING.
DUE TO THE ELEVATED NATURE OF THE SYSTEM...THE ONLY SEVERE RISK
LOOKS TO BE HAIL AT THIS TIME.

WEDNESDAY...THE OVERNIGHT MCS SHOULD STRENGTHEN THE SURFACE FRONTAL
BOUNDARY WORKING BACK INTO THE CWA FROM THE SOUTHWEST. THE TIMING OF
THE NEXT SHORTWAVE TO MOVE OVERHEAD IN NORTHWEST FLOW IS
UNCERTAIN...BUT SHOULD OCCUR DURING THIS PERIOD...SPARKING MORE
SHOWERS AND STORMS...ESPECIALLY OVER NORTHERN ZONES.

THE FRONTAL BOUNDARY SHOULD GRADUALLY MOVE BACK NORTH OF THE CWA
THURSDAY. WITH DISTURBED NORTHWEST FLOW CONTINUING...SCATTERED
SHOWERS AND THUNDERSTORMS SHOULD PERSIST AS WELL.

REST OF THE EXTENDED LOOKS GOOD AT THIS TIME. MAINLY AVN GUIDANCE
WAS USED FOR TEMPS.

PRELIMINARY NUMBERS

JAN 082 052/082 062/81 0-255
MEI 082 050/083 060/80 00155

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

50
Hazardous weather outlook, May 10, 12:21 PM CST, 14 hours 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
121 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
VIGOROUS THUNDERSTORMS IN EASTERN OKLAHOMA THIS AFTERNOON WILL
PROGRESS EASTWARD AHEAD OF A STRONG COLD FRONT. WARM AIR ALOFT
OVER THE LOWER MISSISSIPPI VALLEY SHOULD PREVENT ANY SIGNIFICANT
VERTICAL LIFT THIS AFTERNOON . HOWEVER...AS THE STORMS REACH THE
DELTA REGION TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE FROM ABOUT 10 PM THROUGH EARLY SUNDAY MORNING. THE
PRIMARY RISK FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE
WINDS AND LARGE HAIL...MAINLY NORTHWEST OF A GRENADA MISSISSIPPI
TO BASTROP LOUISIANA LINE.

THEN THE COLD FRONT IS SCHEDULED TO MOVE ACROSS MOST OF CENTRAL
MISSISSIPPI SUNDAY MORNING WITH A BAND OF GENERALLY NON-SEVERE
THUNDERSTORMS AS MOST OF THE UPPER LEVEL ENERGY PASSES OFF TO THE
NORTH. WHILE THE AIRMASS WILL STILL BE MUGGY NEAR THE
SURFACE...LOW LEVEL WIND FIELDS ARE PREDICTED TO WEAKEN AND
BECOME MORE PARALLEL WITH THE UPPER WINDS. AS A RESULT THE
CONVECTIVE ACTIVITY SHOULD BE MORE SCATTERED SUNDAY MORNING AS IT
MOVES IN FROM THE NORTHWEST.

ONCE THE THUNDERSTORMS SETTLE INTO SOUTH MISSISSIPPI DURING THE
MIDDAY HOURS SUNDAY...MORE ISOLATED SEVERE STORMS WILL BECOME
POSSIBLE WITH INCREASING INSTABILITY FROM DAYTIME HEATING. THE
MAIN RISK FROM THESE STORMS WILL AGAIN BE DAMAGING STRAIGHT LINE
WINDS.

...NON PRECIPITATION...
BREEZY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON
BETWEEN A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER THE SOUTHERN
ROCKIES...AND HIGH PRESSURE OFF THE SOUTHEAST ATLANTIC COAST.
WINDS WILL BE FROM 15 TO 25 MPH AT TIMES...WITH OCCASIONAL GUSTS
TO 35 MPH. THE STRONGEST WINDS WILL BE OVER THE DELTA REGION OF
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST
MISSISSIPPI. BOATERS ARE URGED TO USE CAUTION IF VENTURING OUT ON
AREA LAKES.  THE WINDS SHOULD DIMINISH BETWEEN 6 AND 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...
THE COMBINATION OF LATE AFTERNOON HEAT AND FRONTAL CONVERGENCE
SUNDAY EVENING MAY BE ENOUGH TO BRING SOME OF THE STORMS IN
PORTIONS OF SOUTHEAST MISSISSIPPI TO SEVERE LEVELS. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME HOWEVER...AN ISOLATED
STORM COULD PRODUCE STRAIGHT LINE WIND GUSTS UP TO 60
MPH...MAINLY SOUTH OF A HATTIESBURG TO COLUMBIA LINE.

DAYTIME INSTABILITY AND MARGINAL WIND SHEAR EARLY SUNDAY NIGHT
SHOULD END BY MIDNIGHT BRINGING AN END TO THE RISK FOR SEVERE
THUNDERSTORMS.

...DAYS FOUR THROUGH SEVEN...
A RETURNING WARM FRONT ON WEDNESDAY COULD TRIGGER STRONG TO
SEVERE THUNDERSTORMS ACROSS THE LOWER MISSISSIPPI VALLEY. A MOIST
UNSTABLE AIRMASS WILL PUSH BACK TOWARD THE REGION WITH INCREASING
NORTHWESTLY WINDS ALOFT PROVIDING SUFFICIENT WIND SHEAR FOR THE
POTENTIAL OF MORE STORMS. THE INTENSITY OF THESE TYPE OF STORMS
CAN VARY AND LATER FORECASTS MAY BE ABLE TO MORE ACCURATELY
DEPICT THE MOST FAVORABLE LOCATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY MORNING
IN THE MISSISSIPPI DELTA... AND TOWARDS SUNDAY AFTERNOON IN
SOUTHERN MISSISSIPPI AND EAST CENTRAL LOUISIANA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chicot

When
May 11, 2:38 AM CST
Where
Chicot County, Lake Vlg
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.333, -91.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354614.